Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 1, 2018, 1:47 AM CST for 6 counties in Tennessee; 4 counties in Mississippi; Mississippi County, Arkansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2018, 1:47 AM CST (07:47 UTC)
- Expired
- Mar 1, 2018, 7:45 AM CST
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mississippi County, AR, Benton County, MS, DeSoto County, MS, Marshall County, MS, Tippah County, MS, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 22 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 5:12 AM CST | FLOOD | Millington, TN | ROAD FLOODED NEAR THE INTERSECTION OF SOUTHKNOLL AND WESTKNOLL ROAD. |
| Mar 1, 5:12 AM CST | FLOOD | Walls, MS | NAIL ROAD FLOODED BETWEEN GOODMAN AND CHURCH ROADS. |
| Mar 1, 5:16 AM CST | FLOOD | Rosemark, TN | BRUNSWICK AND BARRET CREEK ROAD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -157 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WGUS54 KMEG 010747
FFWMEG
ARC093-MSC009-033-093-139-TNC047-069-075-113-157-167-011345-
/O.NEW.KMEG.FF.W.0019.180301T0747Z-180301T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
147 AM CST THU MAR 1 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
South central Mississippi County in eastern Arkansas...
Northern DeSoto County in northwestern Mississippi...
Northern Marshall County in northwestern Mississippi...
Northwestern Tippah County in northeastern Mississippi...
Northern Benton County in northeastern Mississippi...
Southern Tipton County in southwestern Tennessee...
Fayette County in southwestern Tennessee...
Hardeman County in southwestern Tennessee...
Southern Haywood County in southwestern Tennessee...
Southwestern Madison County in southwestern Tennessee...
Shelby County in southwestern Tennessee...
* Until 745 AM CST
* At 146 AM CST...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past 6 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 6 hours
over already saturated ground.
* Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Hernando, Millington, Bolivar, T O Fuller State Park, Meeman
Shelby Forest State Park, Chickasaw State Forest, Cordova, Lamar,
Lakeland, Arlington, Munford, Whiteville, Somerville and Brighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3488 9030 3492 9024 3495 9025 3498 9030
3504 9028 3503 9021 3513 9016 3512 9009
3514 9006 3518 9012 3523 9008 3528 9017
3531 9011 3538 9007 3541 9013 3537 9016
3550 9012 3549 8882 3539 8884 3487 8882
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 11:15 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 28, 11:15 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Wed Feb 28 2018
.UPDATE... /issued 817 PM CST Wed Feb 28 2018/
A strong, positively-tilted shortwave trough is moving slowly
eastward across the Southern Rockies this evening. Moist,
southwesterly flow aloft downstream of this trough is continuing
to advect eastern Pacific moisture into the Mid-South. The warm
conveyor belt is taking on a baroclinic leaf appearance over the
Southern Plains, indicating a likelihood of surface cyclogenesis
along the attendant cold front that currently extends from OK,
through central MO, into the Great Lakes.
The primary warm front is located to our northeast, but a more
subtle baroclinic boundary, likely more diabatically driven, is
located along the southern border of the CWA. The aforementioned
cyclogenesis will aid in the intensification of the low-level jet
in the warm sector, enhancing isentropic ascent/warm advection
across this boundary. This will result in widespread showers, and
some thunderstorms, across the Mid-South overnight. This may also
result in the boundary waffling slightly poleward for a brief
period tonight.
The 12z NAEFS precipitable water values remain in the 99th
percentile of CFS reanalysis climatology across portions of the
area overnight, so there is certainly plenty of moisture to work
with. Precipitation is currently light to moderate, but rainfall
rates are forecast to intensify over the next few hours and
continue into the overnight hours, producing a swath of heavy
rainfall through early Thursday. A broad area of 1-2 inches of
additional rain is expected through midday tomorrow with localized
amounts exceeding 4 inches. Many rivers and smaller tributaries
are already in or near flood stage and soils are saturated. Thus,
any additional rainfall will convert to runoff quite efficiently.
No changes are warranted in the Flood Watch and the forecast is in
good shape.
Johnson
&&
.DISCUSSION... /issued 310 PM CST Wed Feb 28 2018/
Heavy rain event remains on track for tonight, as showers and
thunderstorms focus along nearly stationary 925mb front over
northwest MS and far southwest TN. This front will oscillate a
bit, lifting north this evening as frontal wave develops over east
central AR in response to a midlevel shortwave lifting through
the Ozarks. Heaviest rainfall will likely be focused ahead of this
frontal wave after 9 PM CST over east AR, transitioning east into
southwest TN and northeast MS into the early overnight. Training
of heavier rain cores will be likely during the late evening and
early overnight, given the limited frontal movement.
Following the passage of the Ozarks shortwave and frontal wave,
surface front will begin to push south through north MS in the
predawn hours Thursday, with periods of light to moderate rain
occurring up to the I-40 corridor. A few light showers may
persist south of I-40 into early afternoon, with rain amounts
generally less than a tenth of an inch. Clearing skies should then
follow Thursday evening.
Overall, 12Z GFS and ECMWF event total rain amounts were down
slightly from earlier model runs, but still sufficient to increase
flooding threat given the already saturated soils and bankfull or
higher river stages.
Relatively tranquil and mild weather will prevail from Friday
through the weekend, as an upper level ridge prevails. This will
give smaller creeks and streams time to fall, though some
backwater flooding will likely continue in the tributaries to the
MS River.
This ridge will lift off to Ohio Valley and Great Lakes by Sunday
evening, as a compact low lifts into the plains. This low will
take on a negatively- tilted orientation and eject into the Great
Lakes by Monday night. The associated surface low will remain in
close proximity to the 500mb low over the upper Midwest, while a
trailing cold front extends south through the middle and lower MS
River valley. Low level return flow not too impressive ahead of
this cold front and the GFS only depicts a narrow corridor of
lower 50s dewpoints lifting into the Midsouth on Monday. Showers
and isolated thunderstorms should exit by Monday evening, driven
east and replaced by a midlevel dry slot.
Fair and seasonal weather to then prevail next Tuesday and
Wednesday, under low amplitude northwest flow aloft.
PWB
&&
.AVIATION...
06Z TAF Set
A band of rain continues to move along the I-40 corridor impacting
KMEM, KMKL and KJBR. The band will gradually begin shifting
southeast by 10Z. IFR/MVFR conditions will occur with the rain.
Conditions will gradually begin improving by the late morning and
afternoon hours with clearing taking place by 23-04Z. Winds will
generally be variable around 5 KTS until morning. At that time,
winds will begin to turn around to the northwest and increase in
speed. Expect sustained speeds of 10-15 KTS with gusts up to 25
KTS. Speeds will diminish to around 10 KTS after 00Z as the
direction becomes more northerly.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch through Thursday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
Tipton.
&&Hazardous weather outlook, Feb 28, 3:39 AM CST, 22 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 339 AM CST Wed Feb 28 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 339 AM CST Wed Feb 28 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A flood watch remains in effect for the majority of the Mid- South. 2 to 4 inches of rainfall with isolated higher amounts are expected through midnight tonight. All types of flooding will be possible including: River, Areal, and occasional flash flooding. In addition, a couple strong to possibly severe thunderstorms are expected Wednesday afternoon into Wednesday night, mainly across southeast Arkansas into Northwest Mississippi. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A flood watch will remain in effect for the majority of the Mid- through noon Thursday. Another 1 to 2 inches with locally higher amounts are expected and will likely lead to additional flooding problems. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:36 AM CST | Areal Flood Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby, Tipton | 9 hr |
| Mar 1, 2:01 AM CST | Flash Flood Warning | MEG | Carroll, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more | 9 hr |
| Mar 1, 7:25 AM CST | Flash Flood Warning | MEG | Fayette, Hardeman, Haywood, Shelby, Tipton | 3 hr |
| Mar 1, 7:29 AM CST | Flash Flood Warning | MEG | Fayette, Hardeman | 3 hr |
| Mar 1, 1:37 AM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 2 more | 6 hr |
| Feb 28, 10:19 PM CST | Areal Flood Warning | MEG | Crittenden, Cross, Lee, St. Francis | 12 hr |
| Mar 1, 1:27 AM CST | Flash Flood Warning | MEG | Crittenden, Cross, Lee, St. Francis | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.